Mississippi, 2004

Flash Flood and Damaging Winds in Mississippi, June 16, 2004

June 16, 2004 · NWS JAN · 4 events in 4 counties and zones

3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 16, 9:35 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 16, 9:35 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1035 AM CDT WED JUN 16 2004

.DISCUSSION...
LATEST SATELLITE IMAGERY HAS THE UPPER TROUGH OVER THE
ARK-LA-TX...WHICH WAS PUSHING GOOD TROPICAL MOISTURE OVER THE REGION
IN THE FORM NORTHWARD MOVING SHOWERS AND SOME THUNDERSTORMS. WITH NO
LIMITING DRY SLOT FACTORS TODAY...EXPECT THE ACTIVITY TO BECOME
WIDESPREAD THIS AFTERNOON. ALSO JET STRUCTURE WISE HAVE AROUND 50 TO
60 KNOTS IN THE UPPER LEVELS WITH 30 TO 40 KNOTS IN THE LOW LEVELS.
EXPECT SOME OF THE WINDS TO MIX DOWN...SO HAVE INCREASED WINDS 10-20
MPH FOR THE ZONES AND EXPECT 40 TO 45 MPH WITH THUNDERSTORMS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17
Hazardous weather outlook, Jun 16, 2:03 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT WED JUN 16 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
172003-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
303 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...FLOODING...
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS
EVENING AND REDEVELOP DURING THE DAY ON THURSDAY. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WITH
AMOUNTS OF ONE TO TWO INCHES  IN A HOUR. THIS COULD CAUSE SOME
MINOR FLOODING OF SMALL CREEK AND AREAS OF POOR DRAINAGE AND
PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED   THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 111 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Winston

When
June 16, 2:12 PM CST to 2:40 PM CST
Where
Winston County, Louisville
Reported by
EMERGENCY MANAGER
Coordinates
33.089, -89.034 (the zone’s center; the record gives no point)

A few streets were flooded in town.

Thunderstorm Wind, Yazoo

When
June 16, 2:25 PM CST
Where
Yazoo County, 5 mi S of Yazoo City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.783, -90.417

Two trees were blown down.

Thunderstorm Wind, Madison

When
June 16, 3:03 PM CST
Where
Madison County, 4 mi NE of Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.650, -89.983

A few trees were blown down.

Thunderstorm Wind, Neshoba

When
June 16, 4:05 PM CST
Where
Neshoba County, 7 mi N of Philadelphia
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.867, -89.117

Six trees were blown down from 40 mph thunderstorm outflow.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402847, 5402848, 5402849, 5402850.